Montana, 2021High Wind in Montana, January 2 to 3, 2021
January 2 to 3, 2021 · NWS BYZ · 3 events in 3 counties and zones
Tight west/east surface pressure gradients resulted in high wind gusts from Big Timber to Harlowton Montana.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight west/east surface pressure gradients resulted in high wind gusts from Big Timber to Harlowton Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 2, 2:07 PM MST, 9 hours 8 minutes earlier.
Area forecast discussion, Jan 2, 2:07 PM MST, 9 hours 8 minutes before
Area Forecast Discussion
National Weather Service Billings MT
207 PM MST Sat Jan 2 2021
.DISCUSSION...
Today through Monday night...
Although the tight pressure gradient remains over the mountains,
pressure rises around Livingston this morning have brought about
a relative lull in seeing any winds exceed 58 mph, though winds
gusting around 50 mph will persist through the afternoon. This
evening, pressure is expected to fall again around Livingston and
other foothill locations to return gusts to reaching 58+ mph
through Sunday. Peak winds look to occur Sunday morning at
Livingston and Big Timber, then late Sunday morning and afternoon
at Harlowton and Melville as a shortwave will turn the pressure
gradient more westerly and bring 700 mb winds 55-65 kts that will
have the potential to mix down. With this shortwave and strong
winds aloft, high gusts will move out onto the plains behind an
associated cold front, with winds gusting 40-45 mph expected out
through Billings and Miles City. Gap winds along the foothills
will quickly shut off as the front passes through, and all high
winds should diminish throughout the evening.
Off-and-on mountain snow, just like what we've been seeing the
past month or so, will continue into early next week, with west
to southwest slopes seeing periods of 2-4 inches of snow... one
period being tomorrow, and another late Monday through Tuesday
morning.
Temperatures will remain well above normal, with highs reaching
the upper 40s to low 50s each day (36 degrees F is Billing's
normal high temperature for this time of year). Vertz
Tuesday through Saturday...
Tuesday was still on track for a shortwave trough and frontal
passage. Strong pressure rises through the day, decent pressure
gradient and the frontal passage will all add up to a windy day.
The gusty winds were supported by the EC Ensemble wind charts.
Used the CONSRaw for winds to go higher than the NBM. Also
adjusted foothills winds to go with sub-advisory speeds. NBM gave
chance PoPs moving W to E across the area in the form of
rain/snow. Snow amounts will be light, with just a couple of
inches in the Beartooths/Absarokas and NE Bighorns. Strong upper
ridging returns for Wednesday with Advisory winds possible in the
foothills. Flow flattens out for Thursday. Deterministic models
had another trough and cold front crossing the area. NBM brought
in low PoPs with this system, mainly W and S of KBIL. There was
quite a bit of variation in the upper flow over the region for
Friday in the model ensemble clusters, ahead of the next upper
ridge. NBM went dry for now. The ridge was still W of the area on
Saturday in the clusters and the dry forecast continued for now.
Temps will be above normal through the period...in the low to mid
40s. Arthur
&&
.AVIATION...
VFR conditions will prevail tonight through Sunday. Surface winds
will be gusty through the period. WSW surface winds will occur
through Sun. morning, before a cold front crosses the area Sunday
afternoon, turning the winds to the W. Winds will gust into the
20s over much of the area through 18Z Sunday, then increase into
the 20s and 30s behind the front. The highest gusts tonight will
be in the 40s to low 50s from Harlowton to 6S0 to KLVM. Gusts in
these areas will climb higher into the 50s during Sunday. Expect
areas of mountain obscuration late tonight through Sunday over
the Beartooths/Absarokas. The Crazy mountains will have areas of
obscuration Sun. afternoon as well. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 034/048 028/049 034/047 026/045 030/045 027/042 025/043
01/N 00/B 22/O 00/B 12/S 10/B 00/B
LVM 036/046 031/048 035/043 023/042 028/042 024/041 021/041
01/N 00/N 52/O 00/N 12/S 10/B 00/B
HDN 025/050 023/050 028/048 022/046 023/045 023/044 020/045
01/N 00/U 24/O 00/U 02/O 21/B 00/B
MLS 028/048 024/047 027/044 022/043 023/042 022/041 020/041
01/N 00/U 23/O 00/U 01/E 10/B 00/B
4BQ 026/046 025/047 028/045 024/043 023/044 024/042 021/042
00/B 00/U 14/O 10/U 01/B 10/B 00/B
BHK 028/046 023/046 025/042 021/040 021/042 020/040 018/040
00/N 00/U 12/O 10/U 01/B 10/B 00/B
SHR 024/047 020/048 025/044 018/045 021/043 020/042 017/042
01/B 00/U 15/O 00/U 02/S 21/B 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 7 PM MST Sunday FOR ZONES
63-141-172-228.
Wind Advisory in effect until 7 PM MST Sunday FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jan 2, 8:00 PM MST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
800 PM MST Sat Jan 2 2021
MTZ064-067-068-040300-
Paradise Valley-Absaroka/Beartooth Mountains-Crazy Mountains-
800 PM MST Sat Jan 2 2021
This Hazardous Weather Outlook is for portions of south central
Montana.
* WHAT...Strong winds.
* WHERE...Beartooth/Absaroka and Crazy Mountains.
* WHEN...Through Sunday.
* ADDITIONAL DETAILS...Wind gusts at times as highs as 55 to 70
mph are possible in the mountains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Those with plans in the mountains should be prepared for strong
winds and hazardous conditions in the backcountry.
&&
In the hours before
Local storm report, Jan 2, 9:12 PM MST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
912 PM MST Sat Jan 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Non-Tstm Wnd Gst 2 SSW Big Timber 45.81N 109.98W
01/02/2021 M56.00 MPH Sweet Grass MT AWOS
&&
STPLocal storm report, Jan 2, 11:02 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1102 PM MST Sat Jan 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
01/02/2021 M60.00 MPH Park MT ASOS
1034 PM Non-Tstm Wnd Gst 3 WSW Nye 45.41N 109.87W
01/02/2021 M55.00 MPH Stillwater MT Mesonet
&&
trcHigh Wind, Melville Foothills
- When
- January 2, 11:15 PM MST to January 3, 6:45 AM MST
- Where
- Melville Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.140, -109.892 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the Melville area.
High Wind, Northern Sweet Grass
- When
- January 3, 12:10 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the Big Timber area.
High Wind, Southern Wheatland
- When
- January 3, 3:45 AM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
A wind gust of 58 mph was recorded at the Musselshell agrimet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Washington, January 2 to 11, 2021$1.7 million · 5 events
- High Wind in Montana, January 2 to 3, 202170 kt wind · 22 events
- Winter Storm and Winter Weather in Vermont, January 2, 202112 events
- Heavy Snow in Maine, January 2, 20219 events
- High Wind in Wyoming, January 2 to 4, 202171 kt wind · 9 events
- Winter Storm in Maine, January 2, 20216 events
- High Wind in Oregon, January 2 to 3, 202172 kt wind · 4 events
- Heavy Rain in Georgia, January 2, 20213 events
- Dense Fog in Colorado, January 2, 20213 events
- Heavy Snow and Winter Weather in Washington, January 2 to 3, 20213 events
- Heavy Snow in Illinois, January 2 to 3, 20213 events
- Flash Flooding in Florida, January 2, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935082, 935088, 935076.